Arizona, 2021

Hail in Arizona, July 28, 2021

July 28, 2021 · NWS TWC · 1 event in 1 county or zone

Scattered thunderstorms moved southwest across Cochise County during the afternoon and evening hours. One storm produced large hail near Sierra Vista.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Scattered thunderstorms moved southwest across Cochise County during the afternoon and evening hours. One storm produced large hail near Sierra Vista.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 28, 2:57 PM MST, 1 hour 10 minutes earlier.

Area forecast discussion, Jul 28, 2:57 PM MST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
257 PM MST Wed Jul 28 2021

.SYNOPSIS...Isolated to scattered storms are expected today before a
more active weather period begins Thursday into the weekend. High
temperatures will run near to a few degrees below seasonal normals.

&&

.DISCUSSION...Isolated showers and thunderstorms were developing
across the area this afternoon. This activity will be somewhat
limited today as the air mass was slightly drier and more stable.
This lull will be short-lived as another upper low tracks westward
and starts to impact the region Thursday into at least Saturday.
Uncertainty remained with the track of this feature as it weakens
over northern Mexico on Friday. Remnants of the upper low will lift
northward through parts of AZ around late Friday into Saturday.
Overall, this scenario will not be as rare as last week and weekend,
but with the ground saturated in many areas there will likely be
local impacts again from periods of heavy rain.

&&

.AVIATION...Valid through 30/00Z.
Isolated SHRA/TSRA this afternoon with the best chance for KOLS. A
few TSRA+ with gusty outflow winds to 40kts+ are possible. Brief
MVFR due to CIGS/VIS possible. Convection will slowly diminish after
sunset before ramping up Thursday afternoon again. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER....Isolated to scattered showers and thunderstorms
will be possible each afternoon and evening. Precipitation chances
increase further on Thursday. Gusty, erratic winds and locally heavy
rainfall will accompany any storms that develop. High temperatures
will be near to slightly below normal through Friday, lowering to
below normal levels this weekend. 20-foot winds will generally be
less than 15 mph when not influenced by thunderstorms.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 28, 3:29 PM MST, 38 minutes before
Special Weather Statement
National Weather Service Tucson AZ
329 PM MST Wed Jul 28 2021

AZZ507-513-282300-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-
329 PM MST Wed Jul 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COCHISE AND
NORTHEASTERN SANTA CRUZ COUNTIES UNTIL 400 PM MST...

At 328 PM MST, Doppler radar was tracking a strong thunderstorm over
Whetstone, or 14 miles northwest of Sierra Vista, moving south at 10
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Whetstone, Huachuca City and Fort Huachuca.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3170 11046 3176 11031 3161 11022 3157 11043
TIME...MOT...LOC 2228Z 340DEG 7KT 3168 11036
Special weather statement, Jul 28, 4:05 PM MST, 2 minutes before
Special Weather Statement
National Weather Service Tucson AZ
405 PM MST Wed Jul 28 2021

AZZ507-513-282330-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-
405 PM MST Wed Jul 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE COUNTY UNTIL
430 PM MST...

At 405 PM MST, Doppler radar was tracking a strong thunderstorm near
Sierra Vista, moving south at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Sierra Vista, Hereford, Huachuca City and Fort Huachuca.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3165 11035 3161 11015 3142 11018 3149 11041
TIME...MOT...LOC 2305Z 015DEG 7KT 3156 11026

The radar

The Tucson radar (KEMX), 53 km away, was scanning. The volume nearest the first event began at 23:06 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cochise

When
July 28, 4:07 PM MST
Where
Cochise County, 3.53 mi E of Sierra Vista
Measured
1 in hail
Reported by
Public
Coordinates
31.550, -110.240

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2021Every state in 2021This day in weather historyWarnings in Arizona, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 976532.